Tornado, Douglas
- When
- September 27, 12:19 PM MST
- Where
- Douglas County, 4.76 mi ENE of Greenland
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -104.750
A tornado touched down briefly but did no damage.
Three weak tornadoes touched down in Adams, Douglas and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Three weak tornadoes touched down in Adams, Douglas and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 27, 9:37 AM MST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1037 AM MDT THU SEP 27 2012 .UPDATE... && .SHORT TERM...UPPER LOW ESSSENTIALLY CUTOFF FROM THE MEAN FLOW ALOFT CONTINUES TO TREK VERY SLOWLY EASTWARD ACROSS NORTHERN COLORADO AT THIS HOUR. IR AND WATER VAPOR SAT IMAGERY INDICATE THE CENTER OF THIS CYCLONE OVER KREMMLING IN WESTERN GRAND COUNTY IN N/CNTRL COLORADO. RUC HT TENDENCY FIELDS INDICATED A SLIGHT DEEPENING IN THIS LOW THIS MORNING...HOWEVER MODELS FORECAST A GRADUAL INCREASE IN HEIGHTS AS THE 500MB LOW PASSES OVER NORTHEAST COLORADO. MEANWHILE CIRCULATION AROUND THIS LOW CONTINUES TO PILE LOW/MID- LEVEL CLOUDS UP THE WEST SIDE OF CONTINENTAL DIVIDE WHERE SCATTERED LIGHT TO MODERATE SHOWERS HAVE BEEN OBSERVED. SNOW LEVELS REMAIN HIGH THIS MORNING WITH THIS MORNING/S FREEZE LEVEL UP AROUND 12,300 FT MSL. AS THE COLD AIR POOL ASSOCIATED WITH LOW PASSES OVERHEAD...COULD SEE THE SNOW LEVEL LEVELING TO AROUND 10500-11000 FT MSL OVER THE NEXT SEVERAL HOURS. NEXT ON PLAINS...LOW/MID-LEVEL CLOUDS WRAPPING NORTHWESTWARD BACK INTO THE UPPER LOW AND THE SFC LOW IN SRN WELD COUNTY GENERATING ISOLATED TO SCATTERED LIGHT RAIN SHOWERS ACROSS THE NORTHEAST CORNER OF THE STATE FOR MOST OF THE MORNING. LIGHT DOWNSLOPE FLOW OFF THE FRONT RANGE RESULTED IN SOME CLEARING OVER SOUTHERN PORTIONS OFF THE I-25 CORRIDOR EARLIER THIS MORNING. ALTHOUGH IN THE PAST HOUR WITH THE LITTLE SOLAR HEATING WE SAW AND NOW WITH THE COOLING ALOFT...CLOUDS HAVE BEGUN TO FILL IN OVER THE ENTIRE AREA. FURTHERMORE...A JETLET CURRENTLY ROUNDING THE BOTTOM OF THE UPPER LOW WAS ALREADY HELPING TO ENHANCE CONVECTION/COOL CLOUD TOPS OVER EL PASO...DOUGLAS AND LINCOLN COUNTIES. BASED ON CURRENT TRENDS...SHOULD SEE THIS ENHANCEMENT SPREADING NORTHWARD OVER EASTERN SECTIONS OF THE CWFA. AS IT APPEARS NOW...THE AREA MOST LIKELY TO SEE THUNDERSTORMS TODAY...ROUGHLY AFTER 18Z WILL BE EAST OF A BRIGGSDALE/WELD COUNTY TO KIOWA/ELBERT COUNTY LINE WHERE CAPES ARE PROGGED TO BE IN THE 600-1200 J/KG RANGE LATER TODAY. WEST OF THE LINE...CAN NOT RULE OUT A STRAY T-STORM BUT WITH LOW LEVELS EXPECTED TO BEGIN DRYING LATER THIS AFTERNOON WITH DOWNSLOPE FLOW DEVELOPING ON THE BACK SIDE OF THE UPPER LOW...THE CHANCE FOR T-STORMS SHOULD DWINDLE TO NEAR ZERO TOWARDS 00Z. AS FOR RAIN AMOUNTS...QPF FIELDS INDICATING 0.20 TO 0.45 INCH TOTALS BY 03Z THIS EVENING ON THE PLAINS WITH THE HEAVIER AMOUNTS ASSOCIATED WITH THE T-STORM ACTIVITY. FOR THE HIGH COUNTRY...PARTICULARLY UP ALONG THE CONTINENTAL DIVIDE ABOVE 11000 FT AND GENERALLY NORTH OF I-70...COULD SEE ANOTHER FEW INCHES OF SNOW BEFORE WINDING DOWN THIS EVENING. OTHERWISE TEMPERATURE FORECAST APPEARS TO BE ON TRACK. HOWEVER... OUR WIND FCST WILL REMAIN A WORK IN PROGRESS THROUGHOUT THE DAY WITH THE SFC AND UPPER LOWS PULLING AWAY. .AVIATION...THE LOW AND MID-LEVEL CLOUD DECK MOVING SOUTHWARD DOWN ALONG THE FRONT RANGE FOOTHILLS IS EXPECTED TO SPREAD OVER THE DENVER AREA IN THE NEXT HOUR OR SO. ALREADY SEEING CEILINGS AROUND 500 FT AGL AT BJC. PROBABLY IN THE NEXT HOUR COULD SEE BROKEN CIGS AS LOW AS 1000-1500 FT AGL AT DENVER/S DIA AND APA AIRPORTS. PATCHY FOG AROUND BJC MAY BRIEFLY LOWER VSBYS TO 3-5 MILES NEXT FEW HOURS. AFTER 18Z...THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS MOIST UPSLOPE FLOW DEVELOPS ON THE BACKSIDE OF THE PASSING UPPER LOW. THE DENVER AREA MAY ALSO SEE A BRIEF T-STORM THIS AFTERNOON...BUT THEIR INTENSITY SHOULD REMAIN ON THE WEAK SIDE. AFTER 23Z OR 00Z THIS EVENING..THE DENVER AREA SHOULD BEGIN TO SEE GRADUAL IMPROVEMENT AS DRIER AIR MOVES DOWN OFF THE FRONT RANGE. HOWEVER LATE TONIGHT WITH CLEARING SKIES...PORTIONS OFF THE DENVER AREA...INCLUDING DIA MAY SEE PATCHY FOG FORMING TOWARDS DAWN. && .HYDROLOGY...SHOWERS AND ISOLATED THUNDERSTORMS REMAIN IN THE FORECAST FOR THE FRONT RANGE BURN SCARS TODAY. HOWEVER RAIN AMOUNTS ARE EXPECTED TO REMAIN LIGHT...GENERALLY UNDER A QUARTER INCH. THEREFORE FLOODING IS NOT ANTICIPATED. && .PREV DISCUSSION... /ISSUED 405 AM MDT THU SEP 27 2012/ SHORT TERM...UPPER TROUGH IS ROTATING NORTHEASTWARD WITH A LOW CENTER NEAR HAYDEN. THIS IS BRINGING SOME DRYING INTO OUR AREA FROM THE SOUTH EARLY THIS MORNING...AND WHAT IS LEFT OF THE SHOWER ACTIVITY IS NEARING THE EASTERN AND NORTHERN BORDER. CLOUDS ARE STARTING TO FILL IN AGAIN FROM THE WEST THOUGH AS MOISTURE WRAPS AROUND THE LOW. BETWEEN AN EASTWARD PROGRESSION OF THE LOW WITH THE DRY SLOT FILLING AND THE DAYTIME HEATING...WE SHOULD HAVE PRETTY GOOD COVERAGE OF SHOWERS AGAIN. IF THERE WERE MORE SUNSHINE WE COULD GENERATE BETTER INSTABILITY...BUT THE COMBINATION OF SLIGHT DRYING AND EARLY CLOUD COVER SHOULD KEEP A LID ON THINGS. MODEL SOUNDINGS SHOW CAPES UP TO AROUND 1200 J/KG AT NOON...BUT THEN LESS LATER ON DUE TO SOME LOW LEVEL DRYING/MIXING. IN ANY EVENT...SHOULD BE ENOUGH CAPE FOR THUNDERSTORMS THIS AFTERNOON. OVERALL HEAVY RAIN SHOULD BE A BIT LESS OF A THREAT WITH STORM MOTIONS AT LEAST 10 KNOTS...THOUGH TOWARD THE NORTHERN BORDER THE MOTIONS COULD BE SLOWER AS THE LOW MOVES BY. THERE WILL STILL BE HEAVY RAIN IN THE STRONGER THUNDERSTORM CORES...BUT ODDS OF REALLY SLOW MOVING STORMS LOOK LOWER TODAY. SO FEW CHANGES WITH THIS PACKAGE...MAINLY TO DRY THINGS OUT A LITTLE THIS MORNING AND THEN ADD PATCHY FOG LATE TONIGHT. LONG TERM...MODELS HAVE WEAK UPPER RIDGING MOVING INTO COLORADO FRIDAY AND SATURDAY. THE FLOW ALOFT IS VERY WEAK AND MAINLY WESTERLY FRIDAY INTO SATURDAY EVENING. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE NEUTRAL OR WEAK DOWNWARD IN NATURE FRIDAY THROUGH SATURDAY NIGHT. THE BOUNDARY LAYER FLOW WILL BE DICTATED BY A WEAK LOW LEVEL PRESSURE GRADIENT THROUGH THE FOUR PERIODS...SO THE NORMAL DIURNAL WIND PATTERNS ARE A GOOD BET. FOR MOISTURE...THERE IS SOME AROUND ON FRIDAY INTO FRIDAY EVENING...ESPECIALLY ON THE NAM. THE GFS AND ECMWF ARE DRIER. FRIDAY NIGHT DRIES OUT SOMEWHAT. SATURDAY AND SATURDAY NIGHT ARE FAIRLY DRY...BUT THERE IS STILL SOME MID AND UPPER LEVEL MOISTURE AROUND. PRECIPITABLE WATER VALUES ARE GENERALLY IN THE 0.50 TO 0.65 INCH RANGE ALL FOUR PERIODS. THERE IS SOME CAPE PROGGED FOR THE CWA FRIDAY AND SATURDAY AFTERNOONS. VALUES ARE UNDER 800 J/KG...WITH MORE NOTED OVER THE PLAINS...BUT STILL SOME IN THE MOUNTAINS. THE QPF FIELDS SHOW LIMITED MEASURABLE PRECIPITATION MAINLY OVER THE MOUNTAINS AND FOOTHILLS BOTH LATE DAY FRIDAY AND LATE DAY SATURDAY. FOR POPS...20-30%S LATE DAY FRIDAY AND 10-20%S LATE DAY SATURDAY. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 2.0-3.5 C WARMER THAN TODAY'S. SATURDAY'S HIGHS WARM ANOTHER 1.0-2.5 C OVER FRIDAY'S. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS HAVE AN UPPER RIDGE TO OUR WEST INTO WEDNESDAY. A WEAK UPPER TROUGH IS HINTED AT ON WEDNESDAY...BUT IT IS INSIGNIFICANT. THE FLOW ALOFT WILL BE WEAK AND NORTHERLY MONDAY AND TUESDAY...THEN NORTHWESTERLY AND WEAK TUESDAY AND WEDNESDAY. MOISTURE IS POOR. TEMPERATURES ARE ABOVE SEASONAL NORMALS. AVIATION...VFR CONDITIONS THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS MAY CAUSE LOCALIZED MVFR CONDITIONS THIS AFTERNOON AND THERE WILL LIKELY BE A PERIOD WHEN INSTRUMENT APPROACHES TO KDEN ARE NEEDED. CONVECTION ENDING THIS EVENING WITH A SLIGHT CHANCE OF IFR CONDITIONS IN FOG LATE TONIGHT AND EARLY FRIDAY. HYDROLOGY...LOW THREAT OF FLOODING TODAY AS SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. IN GENERAL STORMS WILL BE MOVING AT LEAST 10 MPH WHICH WILL LIMIT THE FLOOD THREAT. HEAVIEST STORMS COULD PRODUCE AN INCH OF RAIN IN AN HOUR...WITH UP TO 1.5 INCHES ON THE PLAINS...BUT THESE RAINS WILL BE VERY LOCALIZED IF THEY OCCUR. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BAKER/GIMMESTAD LONG TERM....RJK AVIATION...BAKER/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1130 AM MDT THU SEP 27 2012 COZ030>051-281730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1130 AM MDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS NORTH CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON AS A WEAKENING UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY TRACKS EASTWARD OVER THE AREA. HOWEVER TODAY'S RAINFALL AMOUNTS ARE NOT EXPECTED TO BE AS GREAT AS THOSE OBSERVED IN PORTIONS OF THE OUTLOOK AREA YESTERDAY AFTERNOON AND EVENING. MOST OF THE THUNDERSTORM ACTIVITY SHOULD ALSO REMAIN EAST OF THE INTERSTATE 25 URBAN CORRIDOR WHERE THE ATMOSPHERE WILL BE MORE MOIST AND UNSTABLE THIS AFTERNOON. IN THE HIGH COUNTRY PRECIPITATION WILL FALL AS RAIN AND/OR SNOW...WITH THE SNOW LEVEL GENERALLY ABOVE 11 THOUSAND FEET. AREAS ABOVE TIMBERLINE HAVE THE POTENTIAL TO PICK UP ANOTHER FEW INCHES OF SNOW BY THIS EVENING. SHOWERS WILL END IN MOST AREAS BY LATE EVENING WITH CLEARING AFTER MIDNIGHT. THE CLEARING SKIES WILL ALLOW PATCHY FOG TO DEVELOP ON THE PLAINS TOWARDS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AIRMASS WILL START TO DRY OUT FRIDAY AND THIS WEEKEND WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EVENING. EARLY NEXT WEEK APPEARS DRY UNDER HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/MEIER
The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
3 tornado. Local standard time, as filed.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407314, 407315, 407316.